Narcan for Overdose: A First Responders Point of View

Police, Firemen and EMS crews throughout Bucks County are fighting an uphill battle against The Opiate Epidemic. By the time they arrive on the scene of an overdose, Narcan for Overdosedisaster has already struck. These First Responders are equipped with a drug called Naloxone (Narcan) in hopes of saving someone’s life, but it often requires someone to call 911. That could be you or someone in your life and we wanted to share with you what to look for.

An opioid overdose can be identified by a combination of three signs and symptoms referred to as the “opioid overdose triad”.

The symptoms of the triad are:

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression. (Shallow or Slow Breathing)

If you see any combination of these three signs…CALL 911 as soon as possible.

We interviewed a paramedic from the Bucks County Rescue Squad for this post to help us all understand the severity of this Opiate Epidemic in Bucks County. Let’s see how Joe Tomczak answered a few of our questions.

Narcan for an Overdose Can Save a Life

When did you start carrying Naloxone (Narcan) on your EMS trucks?

I became a paramedic in 1998 and Narcan has been around since 1971. The drug has been an essential part of our medical kits since I have been doing this job. Every EMT is trained on administering Narcan in school, it is a must!

How often were you administering Narcan back in 1998 and compare that to how often Narcan administration is required today?

Our use of Narcan when I started was only sporadic. Today I am using the drug at least 5 times per week and often we can administer Narcan over 10 times in a 40-hour work week. I’m only working 5 shifts per week. We run 21 shifts and have 4 trucks ready to roll at all times. It often depends upon the potency and quality of the opiates that are in our area at any time. If there is a bad batch out there, we can get very busy. Also remember that we are not the only EMS team in town and we only cover Bristol Township, Bristol Borough and down to Croydon. I can’t speak for other teams but hear the problem is widespread.

Do you believe that “Surviving an Overdose” encourages a user to use again or seek treatment?

From our point of view, we help the overdose victim get to the emergency room ASAP after trying to stabilize them as best we can. That is our first priority. It is usually at the hospital that a patient speaks with addiction counselors and hospital staff about options. Willingness to get help is on the patient and that is where the rubber hits the road. It is not unusual for the patient to want to leave Against Medical Advice as soon as they get their wits about them. It’s CRAZY but many are not ready. Addiction to opiates is a VERY POWERFUL problem. We hope they get help every time but we are up against a monster. We often find ourselves going to the same addresses in a short period of time.

What is the risk period of an overdose to reoccur after administering Narcan?

It all depends on the potency of the opiate being used and what it is mixed with. Many addicts combine prescription drugs with street drugs and abuse alcohol too…all at the same time. It is often hard to determine what has been mixed together. The persons age, body weight and other physical conditions all affect the effectiveness of Narcan. The drug only works on opiate overdoses and has no effect on non-opiates. When we inject it, it acts within a minute and can last for 45 minutes. Sometimes we have to use a second dose because one was not enough or there is more going on than just heroin use. After administering Narcan, the patient can get violent and other symptoms are sweating, nausea, restlessness, trembling, vomiting, flushing, and headaches. I gets complicated.

In your opinion, how big of a problem is opiate abuse in Bucks County?

HUGE Problem and has grown exponentially in the last five years. We need reinforcements to fight this battle. (Chris C, another EMT added)…The term First Responder is actually a misnomer. We are often a few rungs down the ladder. Police and Fire crews only arrive after 911 is called. Parents, significant others, family members, and close friends are really the first ones on the scene.

What can the average person do to reduce the problem?

Education of the dangers of drugs should start with 4th and 5th graders and continue through the teens and early 20’s. I did the D.A.R.E. program when I was young and that is a GREAT program. But the education can’t stop there. The conversation needs to be brought into the homes, onto the soccer fields, in extracurricular activities and continue through early adulthood. Temptation to try drugs for the first-time surrounds today’s youth and we fear we are losing a generation. Keep the conversation going. The Public Service Announcements (PSA’s) and Bucks County Drug & Alcohol Commission has great tools you can use. We also need to help those already addicted to seek help. Livengrin can help you by providing family sessions and drug education programs.

Who is most affected?

The problem is widespread and effects most families…although no one is comfortable talking about their problems when it is too close to home.

We encourage our readers to share this interview on your Facebook wall and within your homes. Use the sharing buttons below ⇓. The Epidemic is real and we all need to have these tough conversations with our kids, families and friends. Although we would much prefer to see you not have to experience the pain of seeing your loved ones go through the nightmare of drug addiction, if you or a loved one is struggling, we can help.

Have the Tough Conversations Today!

2017-08-07T15:22:32+00:00